Alert archive / California / Gale Watches in 2022

Gale Watch 10, NWS Eureka, CA

March 13, 2022

NWS Eureka, CA issued this gale watch at Mar 13, 2022, 3:04 AM PDT. It took effect at Mar 14, 2022, 4:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 13, 2022, 3:04 AM PDT (10:04 UTC)
In effect from
Mar 14, 2022, 4:00 PM PDT
Expired
Mar 14, 2022, 2:57 AM PDT
In force
Issued by
NWS Eureka, CA

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Mar 12, 3:24 PM PST, 10 hours 40 minutes earlier.

Area forecast discussion, Mar 12, 3:24 PM PST, 10 hours 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
324 PM PST Sat Mar 12 2022

.SYNOPSIS...A fast-moving cold front will bring showers and gusty
winds to much of northwest California tonight, especially from
Cape Mendocino northward. A wetter front will bring steadier rains
to our region by Monday night, along with some locally gusty
winds, with showers tapering off on Tuesday.

&&

.DISCUSSION...The forecast is largely on track this afternoon with
very little in the way of surprises or changes needed to the
previous package. Aside from a couple very exposed wind-prone
ridgetop locations in Humboldt and Del Norte gusting to near 45
mph, most sites along the coastal plain have been peaking in the
25 to 35 mph range. Winds will stay in that range for another few
hours perhaps into early evening, otherwise expect winds to
steadily diminish tonight into tomorrow morning, with overall
light winds for most of our region on Sunday. Clouds have
increased across all but southeastern Lake County, but thus far
only some spotty light showers have resulted in minor rainfall
amounts, mainly interior northern Humboldt and Del Norte County.
More extensive shower activity will arrive later this evening and
overnight, but taper off to only a few lingering showers over the
northern interior by Sunday morning. Rainfall amounts may be under
a quarter inch around Humboldt Bay, much of Mendocino County, and
eastern Trinity, with a half inch to an inch around Del Norte.
Most of far southern Mendocino and Lake County will see less than
a tenth of an inch of rain. With some limited instability with
the frontal passage this evening, there is a small chance at a
stray thunderstorm approaching the Del Norte coast this evening,
but thus far no lightning has been observed offshore.

After a break in the weather with some bouts of partial sunshine
on Sunday, clouds will increase Sunday night. A large Northeast
Pacific trough will drag a front toward the coast on Monday that
will tap into and drive in an expansive plume of subtropical
moisture. The result will be widespread moderate rainfall and
gusty southerly winds, with storm- total precipitation values
during the end-of-the-day Monday through Tuesday morning time
period ranging from a quarter inch near Clear Lake to 1.5 to
isolated 2 inches inches along west- southwest facing slopes in
northern Mendocino, Humboldt, and Del Norte Counties. There is
growing evidence for a progressive pattern in the extended to
continue that could yield additional rounds of beneficial
rainfall toward late week or next weekend.

Confidence: The large latitudinal extent of the arriving IVT plume
gives confidence in qpf coverage. Moreover, cluster analysis,
individual ensemble member agreement and probabilistic solutions
have held consistently for widespread beneficial rainfall over the
entire CWA. Thus, moderate to high confidence on QPF remains
through Tuesday. Clusters and ensembles show similar agreement for
more precipitation next weekend, with NBM holding around 70%
chance of greater than a half inch of rain over a 24 hour period
next weekend, but confidence must be suppressed that far out.

&&

.AVIATION...The approaching mid level low has ushered in gusty
winds and rain with the potential for thunderstorms and maybe
lightning near KCEC this evening. Rain bands and plumes of moisture
can be seen from visible satellite imagery and radar reflectivity.
The backside of the front could also bring showers later tonight
after the passage of this first frontal boundary. Flight categories
vary at the coastal terminals as gusts and rain intermittently bring
visibility down. LLWS is also of concern as wind gusts aloft differ
from ASOS reports on the deck. IFR categories at KCEC have toggled
with MVFR. Expect wind shear until late tonight. KACV has maintained
VFR this afternoon despite occasional gusts and overcast. Rain
could impact KACV this evening with lower visibility accompanied
with southerly winds and gusts.  LLWS at KACV will continue to be an
issue at least until midnight. Ceilings at KUKI are expected to come
down to around 3000 feet late tonight with showers becoming present
as post frontal stability develops. VFR/MVFR expected at KUKI
through the TAF period. /EYS

&&

.MARINE...Southerly winds continue with sustained winds around
25-27 kts and gusts around 35-37 kts, mostly north of Cape
Mendocino. Gale Warnings are in place for the northern inner and
outer waters through late tonight. Tumultuous seas will continue
after the Gale warnings expire, small craft advisory or potentially
hazardous seas warnings will follow as mid period westerly swell and
long period NW swell fill in.  Otherwise, winds will lighten and
turn more southwesterly and westerly overnight. By Sunday morning,
winds will begin to turn southerly again ahead of a stronger low
pressure system set to make landfall in British Columbia. Winds are
projected to strengthen over Sunday night as the next cold front
associated with the stronger low approaches the Northern California
Coast. By Monday afternoon, sustained winds in the northern outer
waters could reach strong breezes to near gale force. Gale force
gusts are possible in the northern outer waters as well. Winds are
projected to weaken and turn westerly throughout Tuesday morning,
then northerly through the remainder of the day and into the
evening.

&&

.BEACH HAZARDS...A larger swell is forecast to bring breaking
waves of 15 to 20 feet to the west-northwest facing beaches of
Northwest California on Sunday. Beyond that, with the next long
period swell, ENP guidance suggests there will be a sneaker wave
threat during the evening hours of Monday. Though, lingering
shorter period seas and inclement weather incoming with the next
front may help to mitigate the threat for any hardy beachgoers.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
     Gale Warning until 9 PM PST this evening for PZZ450-470.

     Small Craft Advisory until midnight PST tonight for PZZ455.

     Small Craft Advisory until 1 AM PDT Monday for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Mar 12, 1:57 PM PST, 12 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
157 PM PST Sat Mar 12 2022

CAZ101-102-105-132200-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Interior-
157 PM PST Sat Mar 12 2022

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

Rain showers will be accompanied by local wind gusts of 30 to 40 mph
over ridgetops and exposed coastal headlands this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Rain and gusty winds will precede a cold front approaching later
Monday into Monday night. Rain could be briefly heavy in some spots
and winds may gust to around 40 mph over ridgetops and coastal
headlands.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ103-104-106>115-132200-
Northern Humboldt Coast-Southwestern Humboldt-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
157 PM PST Sat Mar 12 2022

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 8:36 PM PSTSmall Craft AdvisoryEKA4 days

Nearby

Gale Watches in California, 2022Every gale watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.